Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


warning for wasting
Apr 6, 2005

I would like to share my experience with wasting and with supplementation and anabolics.

First of all, I have most likely been infected since '98 (tested poz the following year). But I began wasting in 2001. And the doctors couldn't figure out why. Then we found I had throat cancer.

It wasn't easy to get the cancer diagnosed because the wasting was so easily attributable to my HIV infection.

Anyway, my first point is that many HIV positive people may also have secondary infections or underlying malignancies going unnoticed. And if this is true, then many of us are wasting from things we are not being treated for.

But before I knew it was cancer related wasting, I was allowing my doctor to treat me for HIV related wasting - which is not the same thing. We were doing the juven drinks (a blend of glutamine, arginine and hmb amino acids), we tried nandrolone (deca), we tried pro-zma, we tried growth hormone at one point as well. I always noticed I ironically lost more lean mass on these supplements and treatments. I lost weight on the scale, but more importantly, BIA and DEXA showed I had lost lean mass in particular.

As for the juven, i have recently come upon research that shows arginine actually grows cancer cells in the test tube, and in mice, and even in human cancer subjects. So it would seem that cancer growth would cause exacerbation of cancer related symptoms.

the rationale for taking arginine (one of the aminos found in juven) is that it additionally grows the immune system and grows other lean tissues. But speaking from my experience, the effects of wasting seemed to be enhanced more than any other effects while using juven - and I deduce that it was from the arginine in its ingredients.

I encountered the same problem when I was using pro-zma. It is a supplement that promotes growth (usually taken before bed when igf-1 levels are at their peak). But to my estimation, this simply exacerbated my problem - my loss of lean body mass. BIA and DEXA showed this with a before and after as well.

Human growth hormone also seemed to increase my LOSS of lean body mass. This is not to be confused with loss of fat. In my case, as in the case of many cancer cachexia patients, fat is not easily metabolized - muscle is the first energy source for the body. Plus BIA and DEXA verified this as well.

Finally, nandrolone (deca). Deca had the most peculiar effects on me of any supplement or hormone therapy. On deca, i actually noticed my large muscles like biceps, triceps, pecs, lats, quads, etc. getting puffier, while my hands, feet, face, wrists, ankles, etc. got progressively bonier. After the deca was discontinued, my puffiness went away as if i never took the drug, but the boniness in my face, hands, feet, never reversed itself. And after much research on nandrolone, I came to the conclusion why this happened. Deca is marvelous for healthy bodybuilders because it allows the body to push more than normal amounts of nitrogen into each muscle cell. But this process takes extra energy. And in healthy people, the energy source on the front lines is fat. but in many cachectic patients, again, fat is not easily metabolized, and so muscle is on the front lines. So my body was actually using muscle tissue from my hands, face, feet, etc. to fuel anabolism of muscle tissue in my biceps, pecs, quads, etc. It makes perfect sense, because the face, hands, and feet are not candidates for anabolism the way larger muscle groups are. So one area of tissue winds up feeding the other.

This is my own theory, and of course my evidence is limited to my own labs, measurements, BIA and DEXA tests, and photographs. But it is all based on everything we know about these various compounds and supplements.

But I would gravely warn anyone with wasting to not jump on anabolics or use of growth factors or growth precursers like arginine (found in juven) or pro-zma. I would first thoroughly optimize my diet/intake and resistance training. 6 meals a day (if possible) with high levels of protein in each meal. At least 3 gym days a week with squats (which works legs and ass), bench press (which works chest, triceps and front shoulders), and rowing exercises (which work the back, biceps, and rear shoulders).

If all of this still doesn't slow down the gradual loss of lean body mass, then there is most likely a secondary infection going unnoticed, an underlying malignancy, or your HIV viral load is not under control and needs to be. Of course, also rule out thyroid problems, elevated cortisol, and pituitary lesions.

But please think about all of this and do some serious research before you allow some mainstream wasting treatments to exacerbate your problem, and ultimately cause you to lose even more of your body.

Response from Dr. Wohl

Thanks for sharing your own cautionary story. As you point out, an important distinction between fat wasting associated with HIV therapies and generalized wasting from HIV or malignancy is that in the former it is almost exclusively fat that is lost and this is mostly subcutaneous (under the skin) fat. In generalized wasting both fat and lean (muscle) tissue that is lost.

Anabolic steroids and growth hormone are lipolytic, that is they lyse (pop) fat cells. The worsening of fat wasting on these and like drugs is well appreciated.

A good lesson for providers is that when a problem is not responding the way you expected it to either you have diagnosed the condition wrongly or prescribed the wrong treatment (or both!).

Thanks again,

DW



Previous
One last clarifcation
Next
Posting from DAVID WOHL:

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement